Open Accessibility Menu

ANESTHESIA ERRORS

Leon M. Walsh, Jr.

Anesthesia errors can cause a patient to “code,” “crash,” and go into cardiopulmonary arrest, which can cause heart damage, hypoxic brain injury and even death.

Prior to any type of surgical procedure, the patient is usually given some type of sedation / analgesia or general anesthesia. There are many different types of medications that can be given to achieve a desired level of pain control, absence of anxiety (or absence of awareness), and adequate muscle relaxation. There are also different methods of managing a patient’s airway during surgery. Patients must be closely monitored during and after surgery for any signs of cardiopulmonary compromise, and the medical team must act quickly if any compromise occurs.

A common anesthesia error involves an excessive and improper combination of medications that cause respiratory depression (followed by respiratory failure) and cardiac arrest. Medications that are often involved in respiratory depression and a “code” or “crash” situation include Propofol, Versed, Dilaudid, Oxycodone and even Benadryl.

A very dangerous situation occurs when improper and excessive amounts of medications cause a patient to go into respiratory failure and the patient does not have a breathing tube (endotracheal (ET) tube). Indeed, a patient must be intubated when they are in respiratory failure, especially when they have too much sedation / analgesia / anesthesia in their system. Sometimes, the staff struggles to try and intubate the patient in this type of emergent situation, but they have difficulty, and the patient is deprived of oxygen for too long. In these situations, a patient may experience cardiac arrest. Cardiopulmonary failure and arrest can cause a patient to have hypoxic brain injury, which can result in permanent brain damage. Also, the heart often has at least some permanent damage following a cardiac arrest.

Anesthesia errors include the following:

  • Giving too much or an improper combination of sedatives, analgesics, narcotics, benzodiazepines, and anesthesia agents;
  • Giving a medication, such as Benadryl, that can enhance the depressive effects of certain sedatives, analgesics, narcotics, and anesthesia agents;
  • Failing to give reversal agents to reverse the adverse effects of benzodiazepines and/or narcotics;
  • Failure to give the patient an appropriate airway prior to administration of sedatives, analgesics, narcotics, benzodiazepines, and anesthesia agents;
  • Failure to verify that the patient has a patent airway prior to administering medications that can cause respiratory depression and respiratory arrest;
  • Failure to timely intubate a patient who is experiencing respiratory depression / failure;
  • Failure to properly monitor a patient after administration of analgesia / sedation or anesthesia;
  • Failure to timely recognize when a patient starts to have cardiopulmonary compromise, and failure to take appropriate action when compromise occurs.

If you believe that you or a family member experienced anesthesia errors during or near the time of surgery, please contact our team of experienced Michigan medical malpractice lawyers. The medical malpractice team at Grewal Law is comprised of attorneys and healthcare professionals, including an on-site physician, registered nurse, pharmacist, paramedic, and respiratory therapist. The team also works with the best experts in the country. Our attorneys are licensed in Michigan and Florida, and we help victims of medical malpractice in these states. Grewal Law’s medical malpractice attorneys and medical staff are available to speak with you 24/7.

Categories:

When dealing with legal issues,
you can't put a price on experience. Schedule Your
Free Consultation

    • Please enter your first name.
    • Please enter your last name.
    • This isn't a valid phone number.
    • This isn't a valid email address.
      Please enter your email address.
  • Please make a selection.
  • Please enter a message.